Migraine Infusions: Be Prepared for Possible Side Effects

In June, I underwent three days of outpatient infusions to break the migraine cycle I was in. In a modified version of what’s known as the Raskin protocol, I received DHE, Zofran, Benedryl, and steroids by IV for several hours each day. I felt better for the three days of treatment. Then my world turned upside down.

About 30 hours after the last treatment, I became irrationally sad. I was in the early stages of a migraine attack, so I assumed that was the culprit, though my mood was much worse than usual. The migraine symptoms and bad mood lasted less than an hour. I got on with my day. The same thing happened mid-day, but my mood was even worse than the first time. I was bereft, worried that my migraine severity and frequency would never again diminish. The third time this migraine and mood flare happened, I was inconsolable.

I felt like my life was ending. Not that I was dying, but that the migraine attacks were going to once again swallow me up and that I’d lose all ability to function. Sobbing and terrified, I was as heartbroken as if someone dear to me had died. I knew my grief was probably the migraine attack talking, but the immense fear remained. My husband found me crumpled on the bedroom floor, wailing. He once again reminded me that I could get through this and held me until I fell into sleep, utterly exhausted.

I awoke the next day scared, but no longer frantic. I could step back far enough to see that migraine was not overtaking my life. My mood stabilized for the most part, though I was extra irritable for a few more days.

After I wrote about this on my blog, a friend who has chronic migraine texted to say she’d had a similar treatment a year ago. She also experienced overwhelming fear and hopelessness about a day after the treatment ended. It was a light bulb moment—maybe the steroids were the culprit. Some reading about steroid withdrawal told me my hypothesis was probably correct. My doctor confirmed this when I saw him a couple weeks later.

Think of this as a cautionary tale, not a warning to avoid IV therapy. Variations on the Raskin protocol bring relief to many people in status migranosis and it’s a useful treatment. I share my story so you can be prepared for this potential side effect. Knowing what I was getting into would have gone a long way toward soothing my grief. If the mood changes are a serious concern for you, perhaps because of existing depression, ask your doctor if you can get the treatment sans steroids or if you can taper off them slowly. I don’t want anyone to feel like I did that horrific day.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (8)
  • faeriefate
    1 year ago

    Thank you for your story!

    Although my migraines aren’t chronic now, I’m preparing for when my current treatment for insomnia eventually stops working (hopefully it won’t, but it’s not as effective as it once was).

    It is helpful to know the emotional side effects of this treatment as someone with depression and anxiety, so I thank you.

  • sunshinekkf
    2 years ago

    Hello! I have suffered from chronic daily migraines for the past 25+ years. I have tried everything!!! I am considering the iv infusion for migraine treatment and would like to know more about it. Did anyone have positive results? Do they insert the iv in your arm every day or do they do it once and send you home? What about long-term side effects? How horrible is this treatment??? Thank you so much!

  • Sarah
    3 years ago

    I personally had 3 days of the DHE, Zofran, and Benedryl without the steroids. It worked really well for me. Nausea was next to enterable and every time I got another dose I wanted to say that I was done and walk out but when the nausea subsided each time I felt a very noticeable difference. However, another side affect of the DHE is constricted veins that they say should go back in 2-3 days. I couldn’t straighten by right arm for a week because the vein had become so small it would hurt and to this day two years latter there are times they need an ultrasound machine to be able to draw blood and get a vein.

  • Laura StackLarrett
    3 years ago

    I also had this treatment. They should have tried something else before this nightmare. First they put me in a very bright room for 8 days. I tried to find out if there were were blackout shades. They were very coy about that. I should have walked out. Too short notice so I could not find my big nightshades. They did keep he nausea down. I was headache free for 10 days the after that, I HAD NO PAIN MEDS FOR ONE YEAR and had the worst headaches of my life. Headaches where I never had them before. My doc finally put me back on morph, but a year w/out pain meds created an awful stress response, severe muscle pain in back and arms. I never had that before. The BP med they put me on causes pain. I was not fully informed and just don’t do it. I’m sure the hospital bill was very high, which Medical paid for. JUST HORRIBLE

  • Janet
    3 years ago

    I had inpatient 4 days detox off all preventative meds and iv infusion of 1000 mg aspirin every 8 hours and then 4 days of iv infusion of DHE and zofran (which made me more nauseous …had to change that) but no steroids …2 hour drip every 8 hours..(push shot was too strong and side effects were AWFUL!) I don’t recommend DHE infusion on any level as 3-1/2 years later I’m still suffering side effects. CAUTION TO ANY CONSIDERING THIS TREATMENT. not that I’ve done everything, but I’ve done a lot.

    Just an opinion,
    Janet Jones

  • Vicki H
    3 years ago

    As soon as I saw the word “steroids,” I knew what you were going to say. For years, my stubborn migraines would be treated with a high dose of steroids followed by a 7 day taper. Those 7-10 days on the steroids were absolutely awful. They’d make me crazy – I felt awful – physically and mentally. (Never mind the vaginal yeast infections they inevitably caused. Those are a totally different kind of miserable!) Even as a working RN (at the time), it took several episode before I was able to make that connection. You’d think that a nurse would know…

    After years of being off all steroids, I can now take low-dose prednisone if I have to, but I still do my best to avoid them whenever possible. This was a great post on a topic we don’t usually associate with migraine treatment.

    Great information!! Thank you!!

  • wdjbaxter
    3 years ago

    Thank you for sharing. My doctor has been trying to get me to do a 5 day outpatient treatment and I have been refusing. I do not like the way the “cocktails” make me feel when I have to go into the hospital. And I just see this as a 5 days of “cocktails”. The description of your reaction makes me feel like I made the correct choice.

  • Janet
    3 years ago

    Don’t do it!

  • Poll